Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Huntsville, AL

January 1, 20126 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 1, 2012, 2:59 PM CST for 6 counties in Alabama. It took effect at Jan 2, 2012, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2012, 2:59 PM CST (20:59 UTC)
In effect from
Jan 2, 2012, 12:00 PM CST
Expired
Jan 2, 2012, 4:57 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WWUS84 KHUN 012059
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CST SUN JAN 1 2012

...RED FLAG WARNING WILL BE IN EFFECT FROM NOON TO 5 PM MONDAY
AFTERNOON ACROSS PORTIONS OF NORTHWEST ALABAMA

ALZ001>004-007-016-020900-
/O.NEW.KHUN.FW.W.0001.120102T1800Z-120102T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
259 PM CST SUN JAN 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 5 PM CST MONDAY FOR
STRONG WINDS AND LOW HUMIDITY ACROSS PORTIONS OF NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 5 PM CST MONDAY. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...MORGAN...AND CULLMAN COUNTIES. 

* TIMING: FROM NOON TO 5 PM CST MONDAY. 

* WIND: NORTHWEST 10 TO 20 MPH...WITH GUSTS TO NEAR 30 ESPECIALLY IN
  THE HIGHER TERRAIN.

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES WILL FALL INTO
  TH LOWER 20S PERCENT RANGE FOR 4 HOURS MONDAY AFTERNOON.

* IMPACTS: THESE WINDS...COMBINED WITH A VERY DRY AIRMASS IN PLACE
  ACROSS THE REGION...WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD WILL
INCREASE FIRE GROWTH POTENTIAL.

&&

$$

RSB
3 follow-up statements
505 
WWUS84 KHUN 020835 AAA
RFWHUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 AM CST MON JAN 2 2012

...RED FLAG WARNING WILL BE IN EFFECT FROM NOON TO 5 PM TODAY
AFTERNOON ACROSS PORTIONS OF NORTHWEST ALABAMA...

ALZ001>004-007-016-022045-
/O.CON.KHUN.FW.W.0001.120102T1800Z-120102T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
235 AM CST MON JAN 2 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM CST
THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF 
NORTHERN ALABAMA... 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...MORGAN...AND CULLMAN COUNTIES. 

* TIMING: FROM NOON TO 5 PM CST TODAY.

* WIND: NORTHWEST WINDS 15 TO 25 MPH...WITH GUSTS TO NEAR 30 MPH OR
  HIGHER...ESPECIALLY IN THE HIGHER TERRAIN OF NORTHEAST ALABAMA AND
  SOUTHERN MIDDLE TENNESSEE.

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES WILL FALL TO
  AROUND 25 PERCENT FOR 4 HOURS THIS AFTERNOON.

* IMPACTS: THESE WINDS...COMBINED WITH A VERY DRY AIRMASS IN
  PLACE ACROSS THE REGION...WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD
WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

RSB/CA
209 
WWUS84 KHUN 021808
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CST MON JAN 2 2012

...RED FLAG WARNING WILL BE IN EFFECT FROM NOON TO 5 PM TODAY
AFTERNOON ACROSS PORTIONS OF NORTHWEST ALABAMA...

ALZ001>004-007-016-022300-
/O.NEW.KHUN.FW.A.0001.120103T1800Z-120103T2300Z/
/O.CON.KHUN.FW.W.0001.000000T0000Z-120102T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
1208 PM CST MON JAN 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR LOW HUMIDITY FOR NORTHWEST ALABAMA AND 
PORTIONS OF CENTRAL ALABAMA...

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON FOR LOW
HUMIDITY FOR NORTHWEST ALABAMA AND PORTIONS OF CENTRAL 
ALABAMA... 

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...MORGAN...AND CULLMAN COUNTIES. 

* TIMING: FROM NOON TO 5 PM CST TODAY.

* WIND: NORTHWEST WINDS 15 TO 25 MPH...WITH GUSTS TO NEAR 30 MPH. 

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES WILL FALL
  TO AROUND 25 PERCENT FOR 4 HOURS THIS AFTERNOON. 

* IMPACTS: THESE WINDS...COMBINED WITH A VERY DRY AIRMASS IN 
  PLACE ACROSS THE REGION...WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY OVER A PROLONGED PERIOD
WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

ALZ005-006-008>010-022300-
/O.NEW.KHUN.FW.A.0001.120103T1800Z-120103T2300Z/
LIMESTONE-MADISON-MARSHALL-JACKSON-DEKALB-
1208 PM CST MON JAN 2 2012

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON FOR LOW
HUMIDITY FOR PORTIONS OF NORTH CENTRAL ALABAMA AND NORTHEAST
ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

* AFFECTED AREA: LIMESTONE...MADISON...MARSHALL...JACKSON...AND 
  DEKALB COUNTIES. 

* TIMING: TUESDAY AFTERNOON. 

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES COULD FALL TO
  AROUND 25 PERCENT FOR 4 HOURS TUESDAY AFTERNOON.

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE 
FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

RSB
887 
WWUS84 KHUN 022257
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CST MON JAN 2 2012

ALZ001>004-007-016-031200-
/O.CAN.KHUN.FW.W.0001.000000T0000Z-120102T2300Z/
/O.CON.KHUN.FW.A.0001.120103T1800Z-120103T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
457 PM CST MON JAN 2 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR LOW
HUMIDITY FOR NORTHWEST ALABAMA AND PORTIONS OF CENTRAL ALABAMA... 

...RED FLAG WARNING IS CANCELLED FOR NORTHWEST ALABAMA AND PORTIONS OF CENTRAL 
ALABAMA... 

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON.

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...MORGAN...AND CULLMAN COUNTIES. 

* TIMING: TUESDAY AFTERNOON.

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES WILL FALL TO
  AROUND 25 PERCENT FOR 4 HOURS TUESDAY AFTERNOON.

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ005-006-008>010-031200-
/O.CON.KHUN.FW.A.0001.120103T1800Z-120103T2300Z/
LIMESTONE-MADISON-MARSHALL-JACKSON-DEKALB-
457 PM CST MON JAN 2 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR LOW
HUMIDITY FOR NORTHWEST ALABAMA AND PORTIONS OF CENTRAL 
ALABAMA... 

* AFFECTED AREA: LIMESTONE...MADISON...MARSHALL...JACKSON...AND 
  DEKALB COUNTIES. 

* TIMING: TUESDAY AFTERNOON.

* RELATIVE HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES COULD FALL
  TO AROUND 25 PERCENT FOR 4 HOURS TUESDAY AFTERNOON. 

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 1, 11:28 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 1, 11:28 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1128 AM CST SUN JAN 1 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1109 AM CST SUN JAN 1 2012/
A COLD FRONT HAS FINALLY MOVED EAST OF OUR GREATER FORECAST
AREA...AS OF PRESENT NOTED APPROXIMATELY FROM NEAR KNOXVILLE...TO SE
OF CHATTANOOGA AND GADSDEN. RAIN SHOWERS WERE IN PROGRESS JUST EAST
OF THE FRONT. SKIES HAVE CLEARED NICELY WEST OF THE FRONT...WITH
GENERALLY SUNNY SKIES PREVAILING ACROSS MOST OF THE AREA. ALTHOUGH
STILL RATHER WARM TEMPS PREVAILED ACROSS THE AREA...RANGING FROM 56
AT MUSCLE SHOALS (DOWN FROM THE LOWER 62 AT 9 AM...AND 60 AT 10 AM)
TO 59 AT COURTLAND...WITH LOWER 60S ELSEWHERE. WINDS HAVE BECOME NW
IN THE 10-20 MPH RANGE...WITH SOME HIGHER GUSTS.

GIVEN THE FRONTAL PASSAGE...HAVE REMOVED POPS FROM THE FORECAST FOR
THE REST OF TODAY...ALONG WITH ADJUSTING THE SKIES TO MOSTLY SUNNY.
THE TRICKY ITEM WILL BE TEMPERATURES. THE HIGHEST TEMPERATURES FOR
THE MOST PART HAVE ALREADY OCCURRED. THEY WILL BE TAKING A COOLER
TREND AS COLDER AIR NW OF THE REGION FILTERS IN. WINDS ARE ANOTHER
ITEM THAT MAY NEED ADJUSTING UP IF GUSTS CONTINUE ABOVE 25 MPH.

FORECAST GRIDS/ZONES HAVE ALREADY BEEN SENT.

RSB

&&

.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS WILL PREVAIL THIS FORECAST PERIOD. WNW WINDS IN THE
15-25 KT RANGE THIS AFTERNOON WILL DIMINISH TO AROUND 7 KT THIS
EVENING. WINDS HOWEVER WILL PICK UP SHORTLY AFTER DAYBREAK MONDAY...
INCREASING TO 15-25 KT FROM THE WNW WITH HIGHER GUSTS POSSIBLE.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 1, 2:39 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
239 PM CST SUN JAN 1 2012

ALZ001>010-016-TNZ076-096-097-021130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
239 PM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MUCH COLDER CONDITIONS ARE EXPECTED MONDAY AND TUESDAY...AS HIGH
PRESSURE BUILDS ACROSS THE REGION. WIND CHILL VALUES WILL FALL INTO
THE LOW TEENS ACROSS MUCH OF THE AREA TUESDAY MORNING...WITH NEAR
ZERO AND SINGLE DIGITS READINGS IN HIGHER ELEVATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.